Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 52, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 27, 2019, 6:02 AM CDT for Cass County, Ransom County, Richland County, North Dakota. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2019, 6:02 AM CDT (11:02 UTC)
- Expired
- Jun 27, 2019, 6:45 AM CDT
- In force
- 43 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cass County, ND, Ransom County, ND, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 139 km from the middle of the area, began a volume at 11:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 6:05 AM CDT | HAIL 1 | 2 Nw Barney, ND | DIME TO QUARTER SIZED HAIL, ALONG WITH STRONG WINDS AND BRIEF HEAVY RAIN. |
| Jun 27, 6:15 AM CDT | TSTM WND DMG | 1 S Barrie, ND | SEVERAL LARGE 3 TO 5 INCH DIAMETER TREE BRANCHES WERE BROKEN DOWN AT A FARMSTEAD, ALONG WITH HEAVY RAIN AND A FEW DIME SIZED HAIL STONES. |
| Jun 27, 6:20 AM CDT | TSTM WND GST 56 | 5 Nnw Mcleod, ND | PEAK WINDS MEASURED AT THE SHEYENNE RAWS STATION. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 4:01 AM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 11.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1058 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1800 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 12.1
The text
As transmitted.
109
WUUS53 KFGF 271102
SVRFGF
NDC017-073-077-271145-
/O.NEW.KFGF.SV.W.0052.190627T1102Z-190627T1145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
602 AM CDT Thu Jun 27 2019
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Ransom County in southeastern North Dakota...
Southern Cass County in southeastern North Dakota...
Central Richland County in southeastern North Dakota...
* Until 645 AM CDT.
* At 601 AM CDT, severe thunderstorms were located along a line
extending from near McLeod to near Wyndmere, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Barney and Mantador around 610 AM CDT.
Mooreton and Barrie around 615 AM CDT.
Dwight, Walcott and Colfax around 625 AM CDT.
Wahpeton and Breckenridge around 630 AM CDT.
This includes Interstate 29 between mile markers 19 and 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4612 9715 4624 9726 4628 9726 4628 9730
4646 9747 4668 9691 4628 9660 4627 9660
4626 9659
TIME...MOT...LOC 1101Z 248DEG 42KT 4643 9731 4621 9711
HAIL...1.00IN
WIND...60MPH
$$
Hopkins2 follow-up statements
679
WWUS53 KFGF 271126
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
626 AM CDT Thu Jun 27 2019
NDC073-271135-
/O.CAN.KFGF.SV.W.0052.000000T0000Z-190627T1145Z/
Ransom ND-
626 AM CDT Thu Jun 27 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RANSOM COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
west central Minnesota...and southeastern North Dakota.
LAT...LON 4618 9692 4656 9721 4668 9691 4628 9660
4627 9660 4626 9659
TIME...MOT...LOC 1125Z 248DEG 42KT 4652 9697 4630 9677
$$
NDC017-077-271145-
/O.CON.KFGF.SV.W.0052.000000T0000Z-190627T1145Z/
Cass ND-Richland ND-
626 AM CDT Thu Jun 27 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR SOUTHERN CASS AND NORTHERN RICHLAND COUNTIES...
At 625 AM CDT, severe thunderstorms were located along a line
extending from near Walcott to Dwight, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Dwight around 630 AM CDT.
Wahpeton and Breckenridge around 635 AM CDT.
This includes Interstate 29 between mile markers 19 and 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4618 9692 4656 9721 4668 9691 4628 9660
4627 9660 4626 9659
TIME...MOT...LOC 1125Z 248DEG 42KT 4652 9697 4630 9677
HAIL...1.00IN
WIND...60MPH
$$
Hopkins387
WWUS53 KFGF 271137
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
637 AM CDT Thu Jun 27 2019
NDC017-077-271147-
/O.EXP.KFGF.SV.W.0052.000000T0000Z-190627T1145Z/
Cass ND-Richland ND-
637 AM CDT Thu Jun 27 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CASS AND NORTHERN
RICHLAND COUNTIES WILL EXPIRE AT 645 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
west central Minnesota...and southeastern North Dakota.
LAT...LON 4618 9692 4656 9721 4668 9691 4628 9660
4627 9660 4626 9659
TIME...MOT...LOC 1137Z 248DEG 42KT 4656 9682 4634 9662
$$
HopkinsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 4:21 AM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jun 27, 4:21 AM CDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 421 AM CDT Thu Jun 27 2019 .UPDATE... Issued at 415 AM CDT Thu Jun 27 2019 A severe thunderstorm watch has been issued for the southern 2 tiers of counties in ND and for much of west central MN. Radar and IR satellite trends continue to show a strong MCS propagating into northeast SD/southeast ND this morning. This storm system is expected to reach the I-29 corridor by around 7 AM. Although the strongest portion of this line is expected to remain south of the ND/SD line, severe storms with wind up to 60 mph and hail up to 1" are possible along and south of I-94 through mid day. && .SHORT TERM...(Today through Friday) Issued at 327 AM CDT Thu Jun 27 2019 Severe weather remains possible across the far southern Red River Valley, mainly along and south of the I-94 corridor between 6 AM to 10 AM this morning. Early morning radar trends show a northeastward propagating MCS moving from central SD towards northeast SD and parts of south central ND. This MCS will be moving out of the region of greatest instability over the next 1-2 hours, and westerly deep layer shear vectors will favor the central SD portion of the MCS to maintain strength through sunrise. However, a developing MCV/wake low on the northern extent of the line will continue to act as a source of lift as it moves east/northeast this morning. Although recent trends and hi-res guidance suggest the greatest widespread severe threat will be on the SD side of the border, MUCAPE values of 500-1000 J/kg and 0-6 km bulk shear values of 35-45 knots over the southern Valley will maintain a low-moderate end severe threat through the mid morning hours. At this time strong winds up to 60 mph and one inch hail are the most likely threats. For this afternoon, clearing conditions are expected with temperatures warming into the mid 80s once again across the region. Daytime heating coupled with weak moisture return into the region will allow for increasing instability through the afternoon. However, forcing for ascent will be very limited with decent capping in place, so no widespread showers/thunderstorms are expected. That being said, one or two thunderstorms across the region can't be ruled out entirely. Instability is expected to remain in place into the overnight hours. Further west, afternoon convection developing over MT/far western ND is expected to grow upscale and propagate into central ND along a diffuse surface warm front. Most short term guidance is in good agreement that an MCS will propagate through the state during the overnight hours and may reach the Devils Lake region during the 5-7 AM time frame. The eastward extent of this MCS is uncertain, but once again strong winds will be the main threat. As the remnants of the MCS move out of the region by mid day Friday, temperatures will once again climb into the low to mid 80s. .LONG TERM...(Friday Night through Wednesday) Issued at 327 AM CDT Thu Jun 27 2019 Hot and humid conditions will start the extended period with as thermal ridge axis centered across eastern ND Saturday afternoon with 00Z NAM depicting up to 30C at 925mb temps in SE ND. Southerly moisture feed over the next couple days will bring upper 60s to possibly mid 70 dewpoints to the region by Saturday afternoon with heat indices potentially climbing above 100F for a few hours across SE ND into the central valley. The aforementioned heat and humidity will create extreme instability ahead of inverted trough or cold front that will move through the area Saturday afternoon or evening. Depending on the timing of the front and amount of capping in the warm sector questions remain on storm mode and eventual evolution of convection. At this point in time all modes remain possible as 0-6km shear across area is forecast to range from 35 to 45 kts perpendicular to the boundary keeping updrafts discrete given they can break the cap. If the cap holds into the evening then convection would grow quickly into a complex. Nonetheless all hazards are possible at this point with afternoon supercells across the northern Red River Valley and Devils Lake basin capable of 2" hail, downburst winds to 75mph, and some tornado threat transitioning to a linear system southeastward into the evening and overnight. By Sunday afternoon storms will be confined to the extreme southern valley as the cold front pushes instability southward. Monday looks dry with weak SFC high pressure moving across the northern plains in the 500mb zonal flow. Tuesday and Wednesday will see a return of chance for thunderstorms as shortwaves moves across the region. Temperatures for the first few days of July will be very seasonal with lows in the low 60s to mid 80s for highs. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1132 PM CDT Wed Jun 26 2019 VFR conditions that will continue throughout the period with mid and high clouds increasing. Including a VCTS mention at KFAR for a while tomorrow morning as it seems that there should be the northern edge of a thunderstorm complex moving through. Winds will be light and variable but pick up out of the east to northeast by tomorrow, remaining below 12 kts. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...AM SHORT TERM...AM LONG TERM...JK AVIATION...JR
Hazardous weather outlook, Jun 27, 4:30 AM CDT, 1 hour 32 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 430 AM CDT Thu Jun 27 2019 MNZ001>009-013>017-022>024-027-028-NDZ006>008-014>016-024-026>030- 038-039-054-280930- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh County- 430 AM CDT Thu Jun 27 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Thunderstorms are likely this morning through mid day along and south of Highway 200. Stronger storms could occasionally produce frequent cloud-to-ground lightning, nickel sized hail, and winds up to 45 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional rounds of strong to severe thunderstorms are possible early Friday morning and again on Saturday. Main threats on Friday morning will be strong winds up to 60 mph and 1 inch hail. Storms on Saturday could produce winds up to 75 mph, 2 inch hail, and possibly a tornado. Additionally, heat indicies up to 100 are likely Saturday afternoon through the Red River Valley. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ029>032-040-NDZ049-052-053-280930- Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Ransom- Sargent-Richland- 430 AM CDT Thu Jun 27 2019 This hazardous weather outlook is for portions of eastern North Dakota and west central Minnesota. .DAY ONE...Today and Tonight A severe thunderstorm watch is in effect from 4 AM this morning to 1 PM this afternoon. Severe thunderstorms could produce 1 inch hail and winds up to 60 mph along with frequent cloud-to-ground lightning and torrential rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional rounds of strong to severe thunderstorms are possible early Friday morning and again on Saturday. Main threats on Friday morning will be strong winds up to 60 mph and 1 inch hail. Storms on Saturday could produce winds up to 75 mph, 2 inch hail, and possibly a tornado. Additionally, heat indicies up to 100 are likely Saturday afternoon through the Red River Valley. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jun 27, 5:14 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
514 AM CDT Thu Jun 27 2019
NDZ038-039-049-052-271115-
Sargent ND-Ransom ND-Barnes ND-Cass ND-
514 AM CDT Thu Jun 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR RANSOM...SOUTHWESTERN CASS...
SOUTHERN BARNES AND SARGENT COUNTIES UNTIL 615 AM CDT...
At 513 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Litchville to near Brampton. Movement was east
at 35 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Straubville around 515 AM CDT.
Brampton around 520 AM CDT.
Kathryn around 525 AM CDT.
Havana and Little Yellowstone around 530 AM CDT.
Nome, Fingal and Rutland around 540 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
southeastern North Dakota.
LAT...LON 4594 9801 4663 9803 4663 9844 4694 9844
4696 9774 4604 9726 4600 9726 4598 9723
4593 9723
TIME...MOT...LOC 1013Z 261DEG 37KT 4668 9817 4595 9785
JKLocal storm report, Jun 27, 5:16 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
516 AM CDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM HAIL 2 W LITCHVILLE 46.66N 98.23W
06/27/2019 E0.88 INCH Barnes ND CO-OP OBSERVER
COOP OBSERVER REPORTED DIME TO NICKEL SIZED HAIL AND
TORRENTIAL RAIN.
&&
AMOOREThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 5:14 AM CDT | Special Weather Statement | FGF | Barnes, Ransom, Sargent | 61 min |
| Jun 27, 6:14 AM CDT | Special Weather Statement | FGF | Cass | 46 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.